Alert archive / Montana / Winter Storm Warnings in 2016

Winter Storm Warning 6, NWS Missoula, MT

October 9, 2016Flathead County, Lake County, Montana

NWS Missoula, MT issued this winter storm warning at Oct 9, 2016, 3:36 AM MDT for Flathead County, Lake County, Montana. It took effect at Oct 10, 2016, 12:00 AM MDT. It was in force for 21 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 9, 2016, 3:36 AM MDT (09:36 UTC)
In effect from
Oct 10, 2016, 12:00 AM MDT
Expired
Oct 10, 2016, 8:37 PM MDT
In force
21 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 8:29 AM MDTHEAVY SNOW 105 Ene Blacktail, MTMARIAS PASS ON US-2.
Oct 10, 8:31 AM MDTHEAVY SNOW 2.61 Sw Columbia Falls, MTREPORTED SLICK ROAD CONDITIONS. WINDS WERE GUSTING TO 43 MPH.
Oct 10, 8:38 AM MDTSNOW 25 Wnw Kalispell, MT.
Oct 10, 8:58 AM MDTHEAVY SNOW 33 Nnw Coram, MT.
Oct 10, 9:12 AM MDTHEAVY SNOW 81 Nne Polebridge, MT6 ON THE GROUND. LIGHTLY SNOWING RIGHT NOW. WINTER WONDERLAND.
Oct 10, 10:44 AM MDTHEAVY SNOW 6Essex, MTPOWER HAS BEEN OUT SINCE 3 AM MDT. CURRENTLY SNOWING. .
Oct 10, 12:02 PM MDTHEAVY SNOW 43 W Hungry Horse, MTSOCIAL MEDIA REPORT FROM BAD ROCK CANYON FROM EARLIER THIS MORNING. STRONG GUSTY WINDS WITH BLIZZARD LIKE CONDITIONS AT TIMES DURING SNOWFALL. .
Oct 10, 1:21 PM MDTHEAVY SNOW 125 Ene Blacktail, MTMDT REPORTED THAT THERE WAS 10 INCHES AROUND 7 AM. THEY RECEIVED AN ADDITIONAL 2 SINCE THEN. NOT MUCH WIND OVERNIGHT AT MARIAS PASS. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2016-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2016-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

284 
WWUS45 KMSO 090936
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
336 AM MDT SUN OCT 9 2016

MTZ002-110600-
/O.UPG.KMSO.WS.A.0002.161010T0600Z-161011T0600Z/
/O.NEW.KMSO.WS.W.0006.161010T0600Z-161011T0600Z/
336 AM MDT SUN OCT 9 2016

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT MDT MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT
TO MIDNIGHT MDT MONDAY NIGHT. 

* THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
  STORM WARNING...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT
  THROUGH MONDAY EVENING.

* IMPACTS/TIMING: STEADY PRECIPITATION WILL INTERACT WITH COLD AIR
  DROPPING OUT OF CANADA CAUSING SNOW FROM SUNDAY NIGHT THROUGH
  MONDAY EVENING. SNOWFALL WILL BECOME FAIRLY INTENSE BY MONDAY
  MORNING CREATING LOW VISIBILITIES AND ACCUMULATING SNOW ON AREA
  ROADWAYS.

* SNOW ACCUMULATIONS: 2 TO 5 INCHES IN THE VALLEYS WITH 8 INCHES
  OR MORE IN THE HIGHER TERRAIN...INCLUDING MARIAS PASS AND LOGAN
  PASS. BACK COUNTRY LOCATIONS AT HIGH ELEVATION MAY RECEIVE A
  FOOT OF SNOW.

* WINDS: EAST WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH.

* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 
  83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE

$$

MTZ001-003-110600-
/O.CON.KMSO.WS.A.0002.161010T0600Z-161011T0600Z/
336 AM MDT SUN OCT 9 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY EVENING...

* IMPACTS/TIMING: STEADY PRECIPITATION WILL INTERACT WITH COLD 
  AIR DROPPING OUT OF CANADA POTENTIALLY CAUSING SNOW FROM 
  SUNDAY NIGHT THROUGH MONDAY EVENING. THE AREA OF BIGGEST 
  CONCERN WILL BE HIGHWAY 93 FROM KALISPELL TO EUREKA. SNOWFALL 
  COULD BECOME FAIRLY INTENSE BY MONDAY MORNING CREATING LOW 
  VISIBILITIES AND ACCUMULATING SNOW ON AREA ROADWAYS. 

* SNOW ACCUMULATIONS: 1 TO 4 INCHES FROM KALISPELL TO EUREKA.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... 
  HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...
  HIGHWAY 93 EUREKA TO WHITEFISH...FLATHEAD LAKE...FLATHEAD 
  VALLEY... MISSION VALLEY...POLSON

$$
4 follow-up statements
241 
WWUS45 KMSO 092005
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
205 PM MDT SUN OCT 9 2016


MTZ002-102015-
/O.CON.KMSO.WS.W.0006.161010T0600Z-161011T0600Z/
205 PM MDT SUN OCT 9 2016

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO MIDNIGHT MDT MONDAY NIGHT...

* THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER 
  STORM WARNING...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT 
  THROUGH MONDAY EVENING. 

* IMPACTS/TIMING: STEADY PRECIPITATION WILL INTERACT WITH COLD AIR
  DROPPING OUT OF CANADA CAUSING SNOW TONIGHT THROUGH MONDAY
  EVENING. SNOWFALL WILL BECOME FAIRLY INTENSE BY MONDAY MORNING
  CREATING LOW VISIBILITIES AND ACCUMULATIONS ON AREA ROADWAYS.

* SNOW ACCUMULATIONS: 2 TO 5 INCHES IN THE VALLEYS WITH 8 INCHES 
  OR MORE IN THE HIGHER TERRAIN...INCLUDING MARIAS PASS AND 
  LOGAN PASS. BACK COUNTRY LOCATIONS AT HIGH ELEVATION MAY 
  RECEIVE A FOOT OF SNOW. 

* WINDS: EAST WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH.

* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 
  83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE

$$

MTZ001-003-102015-
/O.UPG.KMSO.WS.A.0002.161010T0600Z-161011T0600Z/
/O.NEW.KMSO.WW.Y.0043.161010T0600Z-161011T0600Z/
205 PM MDT SUN OCT 9 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT MDT MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM MIDNIGHT
TONIGHT TO MIDNIGHT MDT MONDAY NIGHT. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

* * IMPACTS/TIMING: STEADY PRECIPITATION WILL INTERACT WITH COLD
  AIR DROPPING OUT OF CANADA CAUSING SNOW TONIGHT THROUGH MONDAY
  EVENING. THE AREA OF BIGGEST CONCERN WILL BE HIGHWAY 93 FROM
  KALISPELL TO EUREKA. SNOWFALL COULD BECOME FAIRLY INTENSE BY
  MONDAY MORNING CREATING LOW VISIBILITIES AND ACCUMULATIONS ON
  AREA ROADWAYS.

* SNOW ACCUMULATIONS: 1 TO 4 INCHES FROM KALISPELL TO EUREKA.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 93 EUREKA TO
  WHITEFISH...FLATHEAD VALLEY

$$
006 
WWUS45 KMSO 101358
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
758 AM MDT MON OCT 10 2016


MTZ002-110600-
/O.CON.KMSO.WS.W.0006.000000T0000Z-161011T0600Z/
758 AM MDT MON OCT 10 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER 
  STORM WARNING...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT 
  THROUGH MONDAY EVENING. 

* IMPACTS/TIMING: STEADY PRECIPITATION WILL INTERACT WITH COLD AIR
  DROPPING OUT OF CANADA, CAUSING SNOW THROUGH THIS EVENING.
  INTENSE SNOWFALL AND BLOWING SNOW THIS MORNING WILL CREATE LOW
  VISIBILITIES AND ACCUMULATIONS ON AREA ROADWAYS. HEAVY WET SNOW
  MAY BRING DOWN TREE BRANCHES.

* SNOW ACCUMULATIONS: 2 TO 5 INCHES IN THE VALLEYS WITH 8 INCHES 
  OR MORE IN THE HIGHER TERRAIN...INCLUDING MARIAS PASS AND 
  LOGAN PASS. BACK COUNTRY LOCATIONS AT HIGH ELEVATIONS MAY 
  RECEIVE A FOOT OF SNOW. 

* WINDS: EAST WINDS 15-25 MPH WITH GUSTS TO 40 MPH.

* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 
  83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE

$$

MTZ001-003-110600-
/O.CON.KMSO.WW.Y.0043.000000T0000Z-161011T0600Z/
758 AM MDT MON OCT 10 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* IMPACTS/TIMING: STEADY PRECIPITATION WILL INTERACT WITH COLD AIR
  DROPPING OUT OF CANADA THROUGH THIS EVENING. THE AREA OF BIGGEST
  CONCERN WILL BE HIGHWAY 93 FROM KALISPELL TO EUREKA. SNOWFALL
  AND AREAS OF BLOWING SNOW WILL CREATE LOCALIZED LOW
  VISIBILITIES AND ACCUMULATIONS ON AREA ROADWAYS.

* SNOW ACCUMULATIONS: 1 TO 4 INCHES FROM KALISPELL TO EUREKA.

* WIND: NORTHEAST 15 TO 25 MPH WITH GUSTS TO 40 MPH THROUGH
  EXPOSED LOCATIONS SUCH AS BADROCK CANYON.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... 
  HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...
  HIGHWAY 93 EUREKA TO WHITEFISH...FLATHEAD LAKE...FLATHEAD 
  VALLEY... MISSION VALLEY...POLSON

$$
774 
WWUS45 KMSO 102304
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
504 PM MDT MON OCT 10 2016


MTZ001-003-110015-
/O.CAN.KMSO.WW.Y.0043.000000T0000Z-161011T0600Z/
504 PM MDT MON OCT 10 2016

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

SNOW SHOWERS HAVE SIGNIFICANTLY DIMINISHED THIS AFTERNOON AND
WINTER WEATHER IMPACTS ARE NO LONGER ANTICIPATED IN THESE AREAS.

$$

MTZ002-110600-
/O.CON.KMSO.WS.W.0006.000000T0000Z-161011T0600Z/
504 PM MDT MON OCT 10 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER 
  STORM WARNING...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT 
  THROUGH MONDAY EVENING. 

* IMPACTS/TIMING: OCCASIONAL SNOW SHOWERS MAY LIMIT VISIBILITY AND
  CAUSE BRIEF PERIODS OF SLICK ROADS THROUGH THIS EVENING. THIS
  WILL ESPECIALLY BE THE CASE BETWEEN ESSEX AND MARIAS PASS, AS
  WELL AS THE NORTH FORK ROAD.

* SNOW ACCUMULATIONS: UP TO 1 INCH OF NEW ACCUMULATION THROUGH
  THIS EVENING.

* WINDS: EAST WINDS 15-25 MPH WITH GUSTS TO 30 MPH.

* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 
  83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE

$$
315 
WWUS45 KMSO 110237
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
837 PM MDT MON OCT 10 2016

MTZ002-110345-
/O.CAN.KMSO.WS.W.0006.000000T0000Z-161011T0600Z/
837 PM MDT MON OCT 10 2016

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER
STORM WARNING. 

OCCASIONAL SNOW SHOWERS ARE STILL LIKELY OVERNIGHT, BUT SHOULD
PRODUCE LITTLE IF ANY PUBLIC IMPACT.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Oct 8, 2:32 PM MDT, 13 hours 4 minutes earlier.

Area forecast discussion, Oct 8, 2:32 PM MDT, 13 hours 4 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
232 PM MDT Sat Oct 8 2016

.DISCUSSION...Scattered showers will continue this afternoon
for north central Idaho, west central Montana, and northwest
Montana. Periods of sunshine will be interrupted by on and off
rain showers. Temperatures will warm to near seasonal averages
today, which are mainly in the upper 50s to mid 60s.

Despite cloud cover, some patchy fog could again start the day off
Sunday morning. This is expected to be short-lived, and only found
in locations that received rain Saturday.

A significant plume of moisture will be streaming into the
Northern Rockies starting on Sunday morning causing fairly
steady precipitation, especially across northwest Montana. This
plume of moisture will interact with an arctic cold front
dropping out of Canada Sunday night through Tuesday. This cold
front will cause snow levels to quickly drop to valley floors as
the cold air filters into western Montana. Glacier National Park
region is expected to have the biggest impact from these two
interactions as the higher terrain, including Marias and Logan
passes, could receive up to a foot of new snow by Monday evening.
While the valley locations around West Glacier and Polebridge
could get 2 to 5 inches of snow. The current timing of cold air
and steady precipitation indicate that Highway 93 from Kalispell
to Eureka, especially near Olney, could receive a few inches of
accumulated snow. A Winter Storm Watch has been issued for the
aforementioned region.

The plume of moisture exits the region Monday night but
scattered showers will linger across the Northern Rockies through
Tuesday. The cold air will also continue to filter across western
Montana Monday night allow snow levels to drop to most valley
bottoms by Tuesday morning, even Missoula could see snow flakes
falling from a snow shower, but no accumulation is expected at
this time. A weak ridge of high pressure builds over the region
on Wednesday causing drier conditions, but cooler temperatures
will linger through the day.

For the end of the week and next weekend, eyes are on an
energized Pacific jetstream that brings more moisture and a frigid
polar maritime airmass to the NW US. Timing of the systems will be
difficult this far out, but indications are that precipitation in
the northern Rockies will be heavy at times with snow levels
possibly lowering to the valley floors after the weekend. /ss

&&

.AVIATION...Although this morning's forecast called for showers
ending by mid-afternoon, forecast models have been consistently
increasing coverage of afternoon rain showers for areas near KMSO
and KGPI. Visible satellite imagery shows clouds thinning for west
central Montana southward, providing periods of sunshine mixed
with visibility-lowering showers. Winds will generally be light
this afternoon, with KBTM being an exception as westerly winds
become breezy this afternoon, similar to yesterday (Friday).
Patchy fog is again possible for KMSO and KGPI tomorrow morning
given recent precipitation.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch from late Sunday night through Monday evening
     Flathead/Mission Valleys...Kootenai/Cabinet Region.

     Winter Storm Watch from late Sunday night through Monday evening
     West Glacier Region.

ID...None.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 2:05 PM MDTWinter Weather AdvisoryMSOFlathead, Lake, Lincoln, Sanders27 hr

Nearby

Winter Storm Warnings in Montana, 2016Every winter storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.